Caring for Your Liver if You Have HIV/AIDS
October 20, 2014
Table of Contents
Your liver is one of the most important organs in your body. It is also the largest -- about the size of a football. It is protected from injury behind the lower right section of your ribs.
The liver acts as your body's chemical processing plant. Its functions include:
For people living with HIV (HIV+), the liver is particularly important because it processes many of the drugs used to treat HIV. Unfortunately, sometimes HIV drugs can cause liver damage, which can prevent the liver from working properly.
Symptoms of liver damage or liver disease include:
If you have these symptoms it is important that you contact your health care provider. However, there are frequently no obvious signs of liver damage until it reaches a late stage. That is why it is important to have blood tests that can detect liver problems before symptoms arise.
Simple blood tests called liver function tests (LFTs) or liver enzyme tests are one of the best ways to find out if you have liver damage. LFTs should be part of routine HIV blood work.
The most common LFTs are:
High enzyme levels can indicate liver damage caused by medications, alcohol, hepatitis (an inflammation of the liver), street drugs, or other medical conditions.
High levels of bilirubin may indicate liver problems. Taking the HIV drug Reyataz (atazanavir) can increase bilirubin levels. However, in HIV+ people taking Reyataz, an elevation in bilirubin is a harmless side effect of how the medication is processed by the body.
While it is possible for any HIV drug in any of the five HIV drug classes to cause liver damage, some drugs are more likely to cause damage than others.
Certain drugs in the nucleoside reverse transcriptase inhibitor class (NRTI) are more likely to have negative side effects that may lead to liver problems. One such side effect is mitochondrial toxicity. Mitochondria are inside of cells and produce energy by breaking down sugars and fat. At the same time, lactic acid is made as a waste product. Normally, the body breaks down lactic acid and gets rid of it.
In mitochondrial toxicity, the mitochondria are damaged and lactic acid is not broken down. This can cause levels of lactic acid to rise. If the levels of lactic acid become too high, a rare, but serious condition called lactic acidosis can occur.
Lactic acidosis can result in liver problems, including a buildup of fat in and around the liver and liver inflammation. This condition is more common in women living with HIV (HIV+) than men, especially pregnant or obese women.
Non-nucleoside reverse transcriptase inhibitors (NNRTIs), especially Viramune (nevirapine), can cause liver problems. Research has shown that women with more than 250 CD4 cells are 12 times more likely to develop life-threatening liver problems when they use Viramune. Viramune should not be used as first-time treatment in women with CD4 counts over 250. In addition, women with over 250 CD4 cells should not switch to Viramune unless there are no other options. In men, liver problems are more likely to occur if the CD4 count is above 400 at the time of starting HIV treatment with Viramune for the first time.
The greatest risk of liver problems occurs during the first six weeks of treatment with Viramune. It is important that your health care provider order liver function tests before you start taking Viramune and test your blood frequently during the first three to four months of treatment.
Protease inhibitors (PIs), especially full-dose Norvir (ritonavir) and Aptivus (tipranavir) given with Norvir, are also associated with liver damage. Unlike Viramune, PIs may cause liver damage at any time. Patients infected with both HIV and hepatitis C may be at higher risk for developing liver damage while taking PIs.
In addition, HIV+ people may have liver damage or stress on their livers caused by:
This article was provided by The Well Project. Visit The Well Project's Web site to learn more about their resources and initiatives for women living with HIV. The Well Project shares its content with TheBody.com to ensure all people have access to the highest quality treatment information available. The Well Project receives no advertising revenue from TheBody.com or the advertisers on this site. No advertiser on this site has any editorial input into The Well Project's content.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)